As you may have noticed, as of February 1st 2018, pharmaceutical products containing codeine have been pulled from Australian shelves by the Therapeutic Goods Administration (TGA).
This has left a void in the market for patient’s that rely on strong pain killers to manage their ailments from migraines to chronic pain.
Whilst many may see it as unnecessary to now see a doctor for a medication, which until two weeks ago was available over the counter, many fail to realise the potentially harmful side effects of medications containing codeine.
Codeine is an opiate based medication which is commonly used to reduce pain and reduce coughing symptoms associated with colds and flus.
For this reason it is used in combination with other drugs such as paracetamol or ibuprofen to treat pain, and cold and flu medications to reduce coughing.
In controlled doses, with medical supervision codeine use can be managed and weaned effectively as part of a patient’s medical management.
The reason for its removal from over the counter transactions is due to the number of associated side effects such as:
- Stomach cramps
- Mood changes
- Feeling faint
- Poor sleep and unusual dreams
In more serious circumstances following increased or chronic opiate use, patients may experience a number of the following symptoms which require immediate medical attention:
- Itchy, raised or red skin rash
- Swelling of the face
- Muscle stiffness
- Breathing difficulties
- Irregular heartbeat
- Blurred or double vision
- Difficulty urinating
What is important to note is that these symptoms relate to allergic reaction to the medication and/or withdrawal symptoms of physical dependence to the drug.
Opiate based medication when used for an extended period of time our bodies can develop a tolerance to the dosage.
This means greater dosages must be taken to create the same pain relieving effect over time, all the while tolerance to medication continues to increase.
This leads to addiction and physical dependence to the drug once it has stopped being taken.
This is one of the leading reasons the TGA have decided to remove codeine from Australian pharmacy shelves without a prescription.
Furthermore prolonged usage of the medications mixed with codeine are not designed to be taken over a long period of time, which can have serious implications on the gastrointestinal lining and liver following continued use greater than the recommended dosage.
Now this may seem an overly conservative solution to a problem that only affects a minority of codeine users in Australia.
But it also sheds a light on the potentially harmful side effects of a seemingly ‘safe’ medication, which for years had been readily available to the public.
This also opens the door for open discussion with your healthcare professionals whether they be your doctor or physiotherapist about managing your pain with or without codeine based medication.
As physiotherapists we understand that pain medication is an important factor in pain management for a variety of medical and musculoskeletal conditions.
The use of which is particularly important in the initial stages of your condition in response to pathological and inflammatory changes to musculoskeletal tissue in response to changes in tissue load or damage.
As time goes on the body’s healing capacity restores tissue back to its original status in the months following injury, this can be complicated when pain continues in the months following initial injury.
At this stage it is usually advised that pain medication be revised with medical guidance to see if any further management strategies can be used to better effectively control pain.
If this sounds like a familiar story or you have any questions regarding managing your pain without codeine, please speak to your doctor or consult your physiotherapist about management options when it comes to pain and medication.
The team at Lifecare Kingsway are happy to discuss with you how pain affects the body and mind, to help you better understand and manage your condition.